North Carolina, 2009Damaging Winds and Lightning Strikes in North Carolina, June 10, 2009
June 10, 2009 · NWS RAH · 6 events in 3 counties and zones
Severe thunderstorms developed across the Northwest Piedmont during the evening hours as a strong mid-level shortwave trough moved across the Appalachians and across the area. |Lightning associated with the convection was excessive with over 600 cloud-to-ground lightning strikes per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across the Northwest Piedmont during the evening hours as a strong mid-level shortwave trough moved across the Appalachians and across the area. The severe thunderstorm wind damage was confined to the Triad.|Lightning associated with the convection was excessive with over 600 cloud-to-ground lightning strikes per hour. Two structures were hit by lightning, with one of the structures being completely destroyed as fire consumed the mobile home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 10, 2:00 PM EST, 4 hours 51 minutes earlier.
Area forecast discussion, Jun 10, 2:00 PM EST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED JUN 10 2009
.SYNOPSIS...
A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THROUGH LATE
IN THE WEEK. AHEAD OF A WEAKENING COLD FRONT MOVING INTO THE REGION
TOWARD THE WEEKEND...PASSING DISTURBANCES IN A PROGRESSIVE...
WESTERLY FLOW ALOFT WILL BRING UNSETTLED WEATHER. TEMPERATURES WILL
REMAIN AT OR ABOVE NORMAL.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 340 PM WEDNESDAY...
MSAS SHOWS AMPLE SURFACE DIVERGENCE ACROSS CENTRAL NORTH CAROLINA...
BUT INSTABILITY WAS INCREASING TOWARD THE MOUNTAINS WITH VALUES
APPROACHING -6C. MSAS WAS ALSO SHOWING DEW POINT ADVECTION ACROSS
SOUTH CAROLINA TOWARD THE SOUTHWEST PIEDMONT...WHICH SHOULD HELP
TO INCREASE INSTABILITY FURTHER. WHILE IT IS ALWAYS DIFFICULT TO
DETERMINE THE EXACT EVOLUTION OF CONVECTIVE SYSTEMS...PARTICULARLY
CONSIDERING HOW UPSTREAM ACTIVITY WILL INFLUENCE DEVELOPMENT ALONG
AND EAST OF THE MOUNTAINS...THE PREPONDERANCE OF THE EVIDENCE
SUGGESTS THAT SCATTERED-TO-NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ALONG AND EAST OF THE MOUNTAINS LATE THIS
AFTERNOON AHEAD OF A SHORTWAVE MOVING EAST ACROSS KENTUCKY AND
TENNESSEE...AND IN WEAKLY DIVERGENT UPPER FLOW ACROSS NORTH
CAROLINA. SPC AND LOCAL WRF BOTH SUGGEST LATE AFTERNOON AND
EVENING ACTIVITY MAKING IT TO AT LEAST AROUND U.S. 1 BEFORE LESSER
INSTABILITY AND MOISTURE MAY CAUSE SOME WANING OF ANY SHOWERS AND
THUNDERSTORMS AS THEY APPROACH THE COASTAL PLAIN. BOTH THE GFS AND
THE NAM...WHILE INCREASING PRECIPITABLE WATER VALUES TO NEAR TWO
INCHES...HAVE ON THEIR BUFR SOUNDINGS A DECENT INCREASE IN
MOISTURE AND INSTABILITY BETWEEN 21Z AND 03Z ESPECIALLY WEST OF
KRWI.
BOTH THE GFS AND THE NAM PROVIDE FOR AMPLE MID-LEVEL MOISTURE
THROUGHOUT THE NIGHT...WHICH SHOULD RESULT IN MOSTLY CLOUDY SKIES.
OVERNIGHT LOWS ARE EXPECTED TO BE WITHIN A DEGREE OR THREE OF 70.
BASED ON THE EXPECTED AMOUNT OF CLOUD COVER...WILL KEEP THE
MENTION OF FOG OUT OF THIS FORECAST.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 240 PM WEDNESDAY...
INSTABILITY IS FORECAST TO BE GREATER ACROSS CENTRAL NORTH
CAROLINA THURSDAY...WITH MUCAPE AOA 2000J/KG DURING THE MID
AFTERNOON. MODEL SOUNDINGS ARE UNSTABLE AS WELL...AND WITH ANOTHER
MID-LEVEL WAVE MOVING ACROSS CENTRAL NORTH CAROLINA THURSDAY
AFTERNOON...ANTICIPATE SCATTERED-TO-NUMEROUS SHOWERS AND
THUNDERSTORMS ONCE AGAIN WITH INITIATION ALMOST CERTAINLY EARLIER
THAN TODAY. WILL CONTINUE WITH THE LIKELY CHANCES THROUGHOUT
CENTRAL NORTH CAROLINA FOCUSED ON THE AFTERNOON...AND WHILE WILL
NOT TRY TO FINE TUNE POPS FOR THIS FORECAST IN THE CURRENT WEATHER
REGIME...THE BETTER CHANCES MAY END UP JUST EAST OF THE FAR
WESTERN PIEDMONT TOWARD U.S. 1 AND EAST...WHERE GUIDANCE SUPPORTS
THE AXIS OF BROAD LIFT AND MID-LEVEL PVA. DESPITE AT LEAST A FEW
PEEKS OF SUN...GIVEN THE OVERALL EXPECTED CLOUD COVER AND MOISTURE
HIGHS SHOULD BE FROM 85 TO AROUND 90 DEGREES.
SOUTH OF THE RIGHT ENTRANCE REGION OF A 65KT 250MB JET THAT IS
LOCATED JUST NORTH OF CENTRAL NORTH CAROLINA THURSDAY EVENING...
AND ASSOCIATED WITH ANOTHER MID-LEVEL WAVE IN THE PERSISTENT
WESTERLY FLOW...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE THURSDAY NIGHT INTO THE OVERNIGHT HOURS. MODEL SOUNDINGS
BECOME MORE STABLE OVERNIGHT IN CONJUNCTION WITH A PERIOD OF
UPPER-LEVEL CONVERGENCE AND WITH THE PASSAGE OF THE JET TO THE
NORTHEAST...SO CHANCES FOR SHOWERS WILL ONCE AGAIN BE LOWERED FOR
THE LATE NIGHT HOURS. OVERNIGHT LOWS WILL AGAIN BE FORECAST AROUND
70.
A VERY BROAD/NEARLY FLAT UPPER LEVEL TROUGH ACROSS THE EASTERN US
WILL ALLOW A COLD FRONT TO SLIP SOUTH ACROSS THE VIRGINIAS ON FRIDAY
AND FRIDAY NIGHT. NWP GUIDANCE DIFFERS IN THE HANDLING OF THIS
FEATURE...NO SURPRISE GIVEN THE ABSENCE OF LARGE SCALE FORCING. A
WEAK SFC LOW MAY DEVELOP ALONG THE FRONT WHICH CLOUD LEAD TO
ENHANCED PRECIP. GREATEST THREAT OF ORGANIZED SVR WILL BE NEAR THE
VA BORDER WHERE SHEAR IS THE STRONGEST PROVIDED ENOUGH INSTABILITY
IS PRESENT. EVEN WITH DECENT CLOUD COVER...SW FLOW WILL ALLOW HIGH
TEMPS ON FRIDAY TO REACH THE MID 80S TO NEAR 90.
THE FRONT STALLS ACROSS THE COASTAL PLAIN AND COASTAL REGION ON
SATURDAY BEFORE SLIPPING FURTHER SOUTH SATURDAY NIGHT. WEAK
PERTURBATIONS IN THE W FLOW WILL ENHANCE OR INITIATE CONVECTION.
THIS WILL FOCUS CONVECTION ACROSS THE E PARTS OF CWA AND WE HAVE
ADJUSTED POPS ACCORDINGLY. LOW TEMPS SAT MORNING WILL RANGE IN THE
MID 60S TO NEAR 70. HIGHS ON SAT WILL RANGE IN THE MID TO UPPER 80S.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 240 PM WEDNESDAY...
UPPER LEVEL PATTERN FOR THE BEGINNING OF THE EXTENDED RANGE FEATURES
A FAIRLY DEEP TROUGH OVER THE WEST COAST...A MODEST RIDGE AXIS
EXTENDING NORTH OVER THE CENTRAL PLAINS AND A GENERALLY FLAT W FLOW
ACROSS THE MID ATLANTIC. THE RIDGE OVER THE CENTRAL US AMPLIFIES
DURING THE EXTENDED RANGE BUILDING TO A 592M HIGH CENTER OVER E
TX/LA WITH A RIDGE EXTENDING INTO THE CENTRAL GREAT LAKES. THIS
ALLOWS AN EASTERN CONUS TROUGH TO AMPLIFY AND THE UPPER FLOW OVER
THE MID ATLANTIC TO BECOME NW LEADING TO DRIER CONDITIONS AND
BELOW NORMAL TEMPS.
SHORT WAVE ENERGY OVER E CANADA DRIVES SOUTH ACROSS THE GREAT LAKES
LATE ON SUN. THE FRONT ACROSS SC/GA SHOULD LIFT NORTH SUN AND SUN
NIGHT AS A DEVELOPING AREA OF LOW PRESSURE MOVES ACROSS THE OH
VALLEY AND THE MID ATLANTIC. THIS WILL RESULT IN CONSIDERABLE
CLOUDINESS WITH SCT CONVECTION. THE GREATEST CHC OF CONVECTION WILL
BE ON SUN AFTN AND EVE WITH POPS CONFINED IN THE LOW CHC RANGE UNTIL
THE TIMING BECOMES MORE DEFINITIVE.
AS THE SHORTWAVE TROUGH SWEEPS ACROSS THE OH VALLEY...AN ASSOCIATED
COLD FRONT WILL MOVE ACROSS THE CAROLINAS AND VIRGINIA ON MONDAY
BRINGING ANOTHER FOCUS FOR THUNDERSTORMS. THERE COULD BE ENOUGH
SHEAR TO SUPPORT SOME ORGANIZED SEVERE WEATHER AS BULK SHEAR VALUES
FROM THE GFS RANGE AROUND 30 KTS NEAR THE VA BORDER AND UP TO 50 KTS
OR MORE ACROSS CENTRAL OR NORTHERN VA.
EXPECT A PERIOD OF MORE SETTLED WEATHER WITH COOLER TEMPS AND DRIER
CONDITIONS ON TUESDAY AND WEDNESDAY AS THE COLD FRONT DEPARTS AND A
NW FLOW DOMINATES. NO REAL CONFIDENCE IN THE 10/00Z ECMWF DEPICTION
OF A DEEP CUTOFF LOW OFF THE NJ COAST BUT A NW FLOW SEEMS A GOOD
BET. TEMPS WILL LIKELY BE NEAR NORMAL TO A FEW DEGREES BELOW NORMAL
WITH A PRETTY GOOD DIURNAL RANGE IN TEMPS WITH A DRIER AIRMASS.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM WEDNESDAY...
IN A CONTINUED MOIST AND UNSTABLE AIR MASS...WITH WEAK MID-LEVEL
DISTURBANCES AND A SURFACE TROUGH NEARBY OR OVERHEAD...CONTINUED
SCATTERED-TO-NUMEROUS SHOWERS AND THUNDERSTORMS WILL REMAIN...
WITH THE MOST COVERAGE DURING THE AFTERNOON AND EVENING HOURS.
TONIGHT...EXPECT A GRADUAL INCREASE IN THUNDERSTORMS OVER AND EAST
OF THE MOUNTAINS WITH NUMEROUS SHOWERS AND THUNDERSTORMS ESPECIALLY
WEST OF KRWI. OUTSIDE OF THUNDERSTORMS...CONDITIONS WILL MAINLY BE
VFR WITH ISOLATED AREAS OF LOW MVFR OR HIGH IFR IN LOW CLOUDS.
WITH THE AIR BEING MORE UNSTABLE THURSDAY...INITIATION OF SCATTERED-
TO-NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD BE EARLIER. THE DEEPER
CONVECTION SHOULD AGAIN LAST INTO THE EVENING BEFORE BECOMING MORE
ISOLATED OR DISSIPATING LATE. A WEAKENING FRONT MOVES INTO CENTRAL
NORTH CAROLINA LATE IN THE WEEK...BUT EXPECT DIURNAL...AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY BEFORE SUCH CONDITIONS
ARE EXPECTED TO BECOME SOMEWHAT MORE ISOLATED WITH A BETTER CHANCE
FOR SCATTERED...DEEP CONVECTION FARTHER SOUTH AND EAST INTO THE
WEEKEND. ANOTHER FRONT MAY APPROACH FROM THE NORTH MONDAY. IN THE
MOIST AIR MASS...LATE NIGHT AND EARLY MORNING LOW CLOUDS CERTAINLY
REMAIN A FACTOR.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DJF/LP
NEAR TERM...DJF
SHORT TERM...BLAES/DJF
LONG TERM...BLAES
AVIATION...DJF
Hazardous weather outlook, Jun 10, 3:09 PM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
409 PM EDT WED JUN 10 2009
NCZ007>011-021>028-038>043-073>078-083>086-088-089-110900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
409 PM EDT WED JUN 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE
WEST LATE THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE...WITH A PRIMARY THREAT OF LARGE HAIL ...DAMAGING
WINDS...AND FREQUENT LIGHTNING. LOCALIZED FLOODING MAY ALSO OCCUR
WITH ANY SLOW MOVING STORMS...PARTICULARLY IN URBAN AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A HOT AND HUMID AIRMASS WILL REMAIN IN PLACE OVER THE AREA THROUGH
FRIDAY. THE GREATEST THREAT FOR SEVERE STORMS WILL BE LATE THURSDAY
INTO FRIDAY AS A WEAK SURFACE BOUNDARY CROSSES THE AREA. THE PRIMARY
THREAT WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH STORMS THAT DEVELOP THIS AFTERNOON AND
EVENING.
In the hours before
Special weather statement, Jun 10, 6:18 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
718 PM EDT WED JUN 10 2009
NCZ021-110000-
FORSYTH-
718 PM EDT WED JUN 10 2009
...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST ACROSS FORSYTH COUNTY
THROUGH 800 PM EDT...
AT 716 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF DONNAHA...OR ABOUT OVER EAST BEND...MOVING SOUTHEAST AT 30
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DONNAHA...
LEWISVILLE...PFAFFTOWN...STANLEYVILLE...AND WINSTON SALEM.
GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.
VINCENT
Thunderstorm Wind, Guilford
- When
- June 10, 6:51 PM EST
- Where
- Guilford County, 1.52 mi ESE of Guilquarry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.221, -79.955
Several trees were blown down onto Eversfield Road near Stokesdale.
Thunderstorm Wind, Forsyth
- When
- June 10, 7:32 PM EST
- Where
- Forsyth County, 0.86 mi SSE of Kernersville to 0.75 mi E of Kernersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.108, -80.077
Trees were blown on Dewey and Paddision Streets in Kernersvillle.
Lightning, Forsyth
- When
- June 10, 7:40 PM EST
- Where
- Forsyth County, 0.28 mi SE of Kernersville
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 36.117, -80.077
Lightning caused an apartment fire last night when it struck an air conditioning unit in the attic of McConnell Apartments. The fire was confined to the attic.
Thunderstorm Wind, Davidson
- When
- June 10, 7:45 PM EST
- Where
- Davidson County, 0.78 mi ENE of Denton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.636, -80.108
Thunderstorm Wind, Davidson
- When
- June 10, 8:00 PM EST
- Where
- Davidson County, 1.28 mi NW of Linwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 35.762, -80.338
Thunderstorm winds blew a pine tree down through a top of a mobile home.
Lightning, Davidson
- When
- June 10, 9:00 PM EST
- Where
- Davidson County, Southmont
- Property damage
- $35,000
- Reported by
- Newspaper
- Coordinates
- 35.670, -80.270
A mobile home in Southmont was totally destroyed when lightning struck the roof and then quickly spread through the entire home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, June 10, 20092 deaths · $29,000 · EF0 · 28 events
- Tornadoes and Flash Flooding in Texas, June 10, 2009$7.7 million · EF1 · 102 events
- Flash Flooding and Flood in Texas, June 10 to 11, 2009$2.4 million · 1 in hail · 51 events
- Hail and Lightning Strike in Kentucky, June 10, 20091 death · 0.75 in hail · 2 events
- Tornadoes and Flash Flooding in Missouri, June 10, 2009$171,000 · EF1 · 39 events
- Hail and Damaging Winds in Tennessee, June 10, 2009$85,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Oklahoma, June 10, 20092 injured · $34,000 · 1 in hail · 23 events
- Flash Flooding in Pennsylvania, June 10, 2009$200,000 · 2 events
- Tornadoes and Damaging Winds in Oklahoma, June 10, 2009$62,000 · EF0 · 15 events
- Tornadoes and Flash Flooding in Nebraska, June 10, 2009$80,000 · EF0 · 6 events
- Tornadoes and Flash Flood in Kentucky, June 10 to 11, 2009EF1 · 23 events
- Lightning Strike in South Carolina, June 10, 2009$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177758, 177759, 177765, 177760, 177764, 177761.